[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.129.152. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
The Pediatric Forum
March 2000

Foreign Body Aspiration: An Unusual Complication of Antibiotic Therapy

Arch Pediatr Adolesc Med. 2000;154(3):313-314. doi:10.1001/archpedi.154.3.313

Foreign body aspiration into the larynx or trachea may cause life-threatening airway obstruction. Urgent evaluation and endoscopic removal is necessary to restore ventilation. We describe an infant with an unusual laryngeal foreign body that was aspirated during administration of an oral antibiotic dose.

A 5-month-old infant was diagnosed with acute otitis media, and the combination drug trimethoprim-sulfamethoxazole was prescribed with an age- and size-appropriate dose. The 18-year-old mother was given a syringe by the primary care practitioner for dosing and administering purposes. After administration with the syringe of the second oral dose of antibiotic, the infant coughed and became cyanotic. An urgent 911 emergency telephone call was made, and the infant was transferred to our institution by helicopter.

First Page Preview View Large
First page PDF preview
First page PDF preview
×